|lypodystrophy and protease inhbitors
Apr 6, 2006
Would you say that it's true or false that protease inhibitors as a class are mostly responsible for fat maldistribution, ?
What about dyslipidemia and insulin resistance?
Response from Dr. Wohl
False, sometimes true and sometimes true.
Wasting of subcutaneous fat such as of the face and limbs has been clearly linked to nucleoside reverse transcriptase inhibitors (d4T and to some extent AZT). There remains little evidence to suggest PIs play a role in fat wasting - the major fat change seen with HIV infection.
Fat accumulation within the belly has been thought to be due to PIs but, again, the available data from carefully performed longitudinal studies have failed to make a convincing case. Part of the problem may be that most PIs have not been well studied with rigorous objective measurements over time. So studies may be missing this.
As far as lipids, we have much better data. Most PIs (and d4T) increase LDL cholesterol and triglycerides. They do this to varying degrees. Atazanavir (Reyataz) is a new PI that does not raise lipids when not boosted with Norvir but likely does modestly when combined with this other PI. Some data suggest that effective PI therapy may also raise HDL (good) cholesterol. We know that the non-nucleosides efavirenz (Sustiva) and nevirapine (Virammune) also raise HDL cholesterol. Triglycerides can also rise with the NNRTIs, especially with efavirenz.
Pre-diabtetes and diabetes have been linked to d4T and to PIs. Again, atazanavir may have an advantage here. However, frank diabetes remains relatively unusual during HIV treatment with PIs.
HIV type 1 and 2
Testosterone and Fat Loss
- Can The Use Of Lubricants Containing Nonoxynol-9 Further Reduce Hiv Risk?
- How Soon After Contracting Hiv Is A Person Contagious?
- 1st Stage Symptoms Of Hiv
- How Long Can The Hiv Virus Live On The Skin?
- How Long Do Hiv Seroconversion Symptoms Last?
- Where Are Genital Herpes Sores Located On Women?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.